Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Tamoxifen withdrawal symptoms

Options
2»

Comments

  • margodae
    margodae Member Posts: 9
    Options

    I met with a dermatologist and she thinks it is from coming off Tamoxifen. She gave me an ointment which I have been using for about two weeks on my finger tips. My finger tips have improved with the use of the ointment, but quickly continue to peel/slough if I miss a day. Just within the past couple days my toes have begun the same thing, with peeling/sloughing. I have begun to use the ointment on my toes, too, but it does not appear to be helping as much. I have a follow up with my dermatologist next week, so we shall see what she thinks!

  • celand
    celand Member Posts: 223
    Options

    I am post menopausal, have been taking Tamoxifen for 3 yrs. I broke my ankle this past April and chose to stop taking it until my ankle has healed, which is taking longer than I anticipated, last orthopedic dr appointment it is 50% healed, so he won't release me yet, no surgery needed because nondisplaced fracture. Just will have to wait until bone grows back.

    Now, I felt better than I have felt in a long time the first month that I am off of Tamoxifen, however, the 2nd month about 3 weeks into it I began having tension type headaches, like I would sometimes get during my period, but woke up this morning with a menstrual like bleed, slight cramping as well. I am going to contact my gyn about the bleeding, but could this be cause by stopping the Tamoxifen? Some type of withdrawal symptoms? I did start talking it again today and my bleeding has nearly stopped, and headache gone. My next oncology appointment mid July. I don't feel that I can switch to AI at this time due to my ankle not being completely healed.

    Oh, also had increased hot flashes, this is just so strange the way my body is reacting to all of this.


  • diane67
    diane67 Member Posts: 1
    Options

    I’ve tried to start Tamoxifen three times. I only did three days of it and WHOA. I got hot flashes the first time and gained weight about 5 pounds. I stopped. Just last Sunday I started for only two days at half the dose (5mg). I thought I was going crazy, my PMDD symptoms rising. I gained 7 pounds in two days, I stopped on Tuesday. My mind s off, I feel off, a little anxiety, cannot sleep, mind racing while sleeping no REM sleep. As of Thursday I lost one pound, the next day another pound. Last Sunday I weighed 193 by Tuesday I was 201. Today 11/21/22.I’m 196 weight going down.

    And this all just by taking two pills at 5 mg. Did anyone else experience this?

  • betny22
    betny22 Member Posts: 37
    Options

    Feel I need to post and keep this thread alive. Not enough research out there on this subject and I feel doctors are clueless since they’ve never had patients on these drugs that long. My experience coming off tamoxifen after almost 11 years. I was diagnosed in 2012 at the age of 40. Started tamoxifen in 2013. Took 20mg tamoxifen for the first 10 years and then 10mg the last 9 months. I stopped tamoxifen 3 months ago. At first I was extremely sleepy which lasted about a month. I am 51 years old, got my period after 2 weeks of discontinuing and have been getting every 28 days along with period cramps which I haven’t had in decades. During my years on the drug I’ve gotten my period a couple of times a year, I even had times I didn’t get it for a year. And when i got it, boy did i get it, it would never end and was extremely heavy. I was put on tranexamic acid each time to stop the crazy flow. The things I notice now after 3 months that I’m just understanding are due to stopping tamoxifen is that my hair growth is insane. My hair grew back in beautifully after chemo, I’ve kept it long, but this is like something I’ve never seen. I’ve been asked several times this month if I’ve gotten hair extensions. I also find and maybe because of the hair growth but I had very little gray at the top of my head and now my hair after week two of dying my roots is completely salt and pepper. I read of a study where it said someone who started tamoxifen started getting much less gray and her new hair was dark instead of gray. Interesting. Was my grays being detained by tamoxifen? My eyelashes are so much fuller. I have lash extensions and would go often to have fills but it seems I’m having little to no loss now. I’ve been having some persistent peeling skin as of lately that is new to me also. I definitely stay up later and have more energy in general lately. For the first time in 10 years ( I live in NYC) I require a coat and hat this winter. People would say “how do you walk around with no coat?” which would be my norm for running to the store. My reply “I’m constantly on fire” . So that is a huge change, No hot flashes. The one thing I’m very disappointed in is that I haven’t lost a pound. I’m eating the same. I did find it a challenge keeping in shape during these 10 years but basically pulled through and worked hard exercising and have had times where I was in amazing shape. I have gained weight these last couple of years from not working out as much or as hard and really thought I’d find it easier being off tamoxifen. That has not happened. Another thing as I’m writing this comes in my mind- my mild lymphedema has not acted up…now that’s a great occurrence. Wow. I will report back on that because now i will take notice. Another thing i am having which is new is foot pain that came out of nowhere, i just had an X-ray done and it’s inflamed on the top half of one of my feet. Starting a low dose of predisone. Not sure if it has to do with coming off tamoxifen but i do want to mention all the changes.

    I will say this…If I could have stayed on tamoxifen forever I would have- the protection and peace of mind overruled the few side effects I did have. Unfortunately my gynecological problems led me to going off and I am now facing a hysterectomy. After numerous DNC’s and the chance of other cancers coming into play I had To go off. My Lining was becoming thicker and thicker and scrapings becoming too frequent from polyp and fibroid growth. I feel like I lost my security blanket- tamoxifen was my protector. I was always against a hysterectomy but now being off tamoxifen I will listen and get that extra protection as a bonus.

    I have also started up my decaffeinated green tea capsules again. I had gone to an integrated doctor many years ago that was available to me at Sloan Kettering. I follow a lot of what he told me to do but he said the green tea was the most important. I had to stop after a short time of taking it. I could not tolerate it with my Lymphodema. Felt it made it worse. I’ve been taking it again. I have been doing a ton of research and will start anything up that I think will help because I’m scared that I lost my protector.

    let’s keep this thread alive. I feel woman can really use it! I will try to update again in a few months.

  • moderators
    moderators Posts: 8,082
    Options

    @betny22 - Thanks for sharing your detailed experiences after discontinuing Tamoxifen. We look forward to your updates in the future and appreciate your contribution to keep this helpful thread alive! 😊

    Warmly,

    The Mods

  • lojo21
    lojo21 Member Posts: 39
    Options

    Keeping this thread alive…

    Am about a week off of tamoxifen after 10 years. I'm 51, and seemingly through menopause (last period 2 yrs ago). Doctors wanted to check hormone levels regarding menopause, but said I needed to be off of tamox for about 6 weeks. I am not sure if I've had any "withdrawal" symptoms or not - it's hard to distinguish between tiredness that is a result of the lingering effects of a bad cold, seasonal allergies and the end of a challenging period at work plus some recent travel.

    Like the previous poster, I was fine on tamoxifen, other than a bit of weight gain (though that's hard to separate from general aging/menopause). I had hot flashes when I started at age 41, but they were not bad and went away until I was truly perimenopausal. I am also ambivalent about stopping, since it seems to have worked for a decade, and the side effects weren't bad.

    I do feel like there's not enough counseling/discussion of what it means to stop a medicine that seems to have worked for so long — maybe there are many people who just can't wait to stop because of side effects, but I suspect there are a lot for whom it causes anxiety when stopping. There was also no discussion of stepping down dosage/weaning off of it - and I can't find much in the literature about that either.

    I'll check back in a few months with an update on any other observations!

  • veeder14
    veeder14 Member Posts: 272
    Options

    Hi

    I’m 2 1/2 months off of Tamoxifen after 5 years and very glad due to side effects of stomach pain, lack of sleep, and joint pain. I’m not sure I had any withdrawal symptoms but throughout treatment I had several blood tests results that were out of range either too high or too low. I’m hoping those correct themselves back to normal results before treatment. I haven’t had repeat blood tests but will see my oncologist soon and request.

    I agree coming off meds after long term treatment should be discussed with patients.